Alert archive / Arizona / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 56, NWS Phoenix, AZ

September 12, 2012Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 12, 2012, 6:51 PM MST for Maricopa County, Arizona. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2012, 6:51 PM MST (01:51 UTC)
Expired
Sep 12, 2012, 7:08 PM MST
In force
17 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 48 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.9 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2012-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2012-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1742 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

685 
WUUS55 KPSR 130151
SVRPSR
AZC013-130230-
/O.NEW.KPSR.SV.W.0056.120913T0151Z-120913T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
651 PM MST WED SEP 12 2012

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITIES OF...GLENDALE...PHOENIX...PEORIA...  
  PARADISE VALLEY...AND AREAS JUST SOUTH OF DEER VALLEY AIRPORT.

* UNTIL 730 PM MST

* AT 643 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR NORTH MOUNTAIN PARK...OR 6
  MILES NORTH OF PHOENIX...AND MOVING SOUTH AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO METRO
  CENTER...PIESTEWA PEAK PARK...CAMELBACK MOUNTAIN AND ARIZONA STATE
  FAIRGROUNDS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE WARNING AREA...GO INSIDE A STURDY BUILDING.
REMEMBER...A SEVERE THUNDERSTORM WILL PRODUCE DAMAGING WINDS AND
DEADLY LIGHTNING.

&&

LAT...LON 3349 11192 3342 11218 3370 11227 3377 11201
TIME...MOT...LOC 0151Z 349DEG 14KT 3360 11208

$$

HV
1 follow-up statement
716 
WWUS55 KPSR 130208
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
708 PM MST WED SEP 12 2012

AZC013-130215-
/O.CAN.KPSR.SV.W.0056.000000T0000Z-120913T0230Z/
MARICOPA AZ-
708 PM MST WED SEP 12 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MARICOPA COUNTY IN 
THE VICINITY OF DEER VALLEY AIRPORT IS CANCELLED...

THE SEVERE THUNDERSTORM THAT DEVELOPED EARLIER NEAR THE DEER VALLEY 
AIRPORT HAS DISSIPATED. THERE IS NO LONGER A THREAT FOR SEVERE 
THUNDERSTORMS IN THE PHOENIX AREA.  EARLIER...STRONG RAIN FILLED 
WIND GUSTS DOWNED A FEW LARGE TREES NEAR THE INTERSECTION OF BELL 
ROAD AND 7TH AVENUE. POWER WAS ALSO OUT IN THE NEIGHBORHOOD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3349 11192 3342 11218 3370 11227 3377 11201
TIME...MOT...LOC 0205Z 349DEG 14KT 3355 11207

$$

HV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 6:32 PM MST, 19 minutes earlier.

Area forecast discussion, Sep 12, 6:32 PM MST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
632 PM MST WED SEP 12 2012

.UPDATE...TO SHORT TERM FORECAST AND AVIATION DISCUSSION...

&&

.SYNOPSIS...
A WEAK WEATHER DISTURBANCE WILL BRING A SLIGHT CHANCE FOR
THUNDERSTORMS TO SOUTH-CENTRAL ARIZONA THIS EVENING...AND OVER THE
HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA ON THURSDAY. DRY CONDITIONS
WILL PREVAIL FRIDAY THROUGH EARLY NEXT WEEK...AS MUCH DRIER AIR
OVERSPREADS THE REGION. EXPECT SLIGHTLY BELOW NORMAL DAYTIME HIGHS
THE NEXT FEW DAYS...WITH NEAR NORMAL TEMPERATURES SUNDAY THROUGH
TUESDAY.

&&

.DISCUSSION...
ISOLATED...BUT PERSISTENT...STORM ACTIVITY DEVELOPING ALONG THE
NW-SE ORIENTED JET STREAK NOW WORKING ACROSS CENTRAL ARIZONA THIS
EVENING. MADE SOME MINOR UPDATES TO THE FORECAST THROUGH THE EARLY
EVENING ADD MENTION OF ISOLATED STORMS ACROSS THE CENTRAL AND
WESTERN ARIZONA DESERTS. RAINFALL WITH THESE SHOULD GENERALLY RUN
UNDER ONE QUARTER OF AN INCH...LOCALLY HIGHER UNDER THE HEAVIEST
SHOWER CORES. LATEST 00Z PHOENIX WEATHER BALLOON BEGINNING TO
INDICATE ATMOSPHERIC DRYING...WITH A SLIGHT INVERTED V AND PWATS
AROUND 1.25 INCHES. STORM ACTIVITY WILL GRADUALLY DISSIPATE BEFORE
GENERALLY ENDING AFTER SUNSET. WILL MAKE FURTHER ADJUSTMENTS TO THE
FORECAST LATER IF NEED BE.

PREVIOUS DISCUSSION...
SHORT WAVE TROUGH...CURRENTLY OVER NORTHERN ARIZONA...WAS MOVING
SLOWLY TOWARD THE SOUTHEAST. ASSOCIATED UPPER LEVEL JET STREAK WAS
CENTERED OVER SOUTHERN CALIFORNIA...BETWEEN LAS VEGAS AND JOSHUA
TREE NATIONAL PARK...WITH LEADING EDGE OF 40+ KNOT WIND ENTERING
WEST-CENTRAL AZ. NORTHERN ARIZONA REMAINS IN THE LEFT EXIT REGION OF
THE JET..WHICH IS FORECAST TO MOVE SLOWLY EAST ACROSS CENTRAL
ARIZONA OVERNIGHT TONIGHT. AS EXPECTED...ISOLATED THUNDERSTORMS HAD
DEVELOPED TO OUR NORTH...AND WERE AFFECTING PORTIONS OF SOUTHERN
MOHAVE/YAVAPAI COUNTIES AS WELL AS GILA COUNTY. ONLY STORM IN OUR
CWA SO FAR WAS OVER EAST-CENTRAL GILA COUNTY. RELATIVELY MOIST
CONDITIONS PERSIST IN THE LOWER TROPOSPHERE (SFC-15KFT MSL) OVER FAR
SOUTHEAST CALIFORNIA AND SOUTHWEST/SOUTH-CENTRAL ARIZONA...WITH
1000-700 MB MEAN MIXING RATIO HOLDING BETWEEN 10 AND 11 G/KG. WEAK
DRY ADVECTION CONTINUES OVER THE ENTIRE FORECAST AREA...REFLECTED BY
STEADY LOWERING OF PRECIPITABLE WATER AT A GPS-IPW SITE IN PHOENIX
SINCE 9 PM LAST EVENING. EVEN SO...PRECIPITABLE WATER STILL WELL
ABOVE CLIMO...IN THE 1.3" TO 1.5" RANGE...OVER MUCH OF THE CWA.
STEERING FLOW THIS EVENING IS FROM THE NORTHWEST...WITH STRONGER
WINDS ALOFT COMPARED TO LAST EVENING. ALL THINGS CONSIDERED...EXPECT
ISOLATED STORMS TO PROPAGATE SOUTHEAST ACROSS MAINLY THE HIGHER
TERRAIN OF NORTHERN LA PAZ...NORTHERN MARICOPA...AND SOUTHERN GILA
COUNTIES THIS EVENING. A STORM OR TWO COULD MAKE IT TO THE LOWER
DESERT OF SOUTH-CENTRAL AZ THIS EVENING.

UPPER JET AXIS DRIFTS A BIT FURTHER EAST BY THURSDAY...AS TROF
DRIFTS SLOWLY SOUTH ACROSS EASTERN ARIZONA. THIS WILL HELP SHIFT THE
FOCUS FOR STORMS TO EASTERN ARIZONA. SLOW DRYING TREND WILL CONTINUE
AS NORTHERLY FLOW PREVAILS. BOUNDARY LAYER FORECAST TO BE A BIT
WARMER SO LAPSE RATE STEEPENS...AND WINDS ALOFT WILL REMAIN STRONGER
THAT NORMAL. WILL RETAIN A SLIGHT CHANCE FOR AFTN/EARLY EVENING
STORMS OVER THE HIGHER TERRAIN OF SOUTHERN GILA COUNTY...WITH DRY
CONDITIONS ELSEWHERE. DRY CONDITIONS AREA-WIDE ON FRIDAY AND
SATURDAY AS NORTHEAST FLOW DEVELOPS ALOFT AND BOUNDARY LAYER DRIES
TO THE POINT THAT NO CAPE WILL EXIST. PRECIPITABLE WATER OVER
PHOENIX IS FORECAST TO FALL FROM JUST BELOW AN INCH FRIDAY AM TO
NEAR ONE HALF INCH BY SATURDAY EVENING. BREEZY EAST WIND WILL
DEVELOP ON FRIDAY AS WEST-EAST ORIENTED TROF MOVES TO OUR SOUTH AND
EAST. LIGHTER WIND EXPECTED ON SATURDAY. MAX TEMPS WILL BE A FEW
DEGREES BELOW NORMAL AT MOST SITES THURSDAY THRU SATURDAY.

&&

.PREVIOUS DISCUSSION...
A TEMPORARY QUASI-OMEGA TYPE BLOCK WILL DEVELOP OVER THE WRN CONUS
THROUGH THE END OF THE WEEK...PROMOTING A REGIONAL N/NW FLOW
COMPONENT AND RAPID DRYING OF THE ENTIRE ATMOSPHERIC COLUMN. IN
FACT...FORECAST BUFR SOUNDINGS BRING TOTAL COLUMN PWATS BELOW ONE
INCH BY FRIDAY EVENING THROUGH MUCH OF THE AREA (AND EVEN LOWER
SATURDAY). ASIDE FROM KEEPING SOME VERY LOW END POPS OVER THE HIGHER
TERRAIN OF SOUTHERN GILA COUNTY THURSDAY...SAW LITTLE EVIDENCE TO
PROMOTE MUCH IN THE WAY OF PRECIPITATION CHANCES OTHERWISE. WITH
NORTHERLY FLOW AND H5 HEIGHTS AROUND 588DM...TEMPERATURES SHOULD
FALL IN A NEAR TO SLIGHTLY BELOW NORMAL RANGE.

OPERATIONAL MODELS CONTINUE TO SHOW MINOR DISCREPANCIES IN SOLUTIONS
EARLY NEXT WEEK...WITH THE ECMWF STILL ATTEMPTING TO BREAK OFF A
PIECE OF ENERGY FROM A LARGE WAVE DIGGING INTO THE NORTHERN
ROCKIES...EVENTUALLY DEPRESSING HEIGHTS (AND SUBSEQUENTLY
TEMPERATURES) OVER THE DESERT SOUTHWEST. 00Z ECMWF FORECAST
MAGNITUDE OF HEIGHT FALLS AND WAVE INTENSITY WAS WEAKER THAN THE
12Z ITERATION...YET STILL DOES NOT HAVE MUCH ENSEMBLE SUPPORT...AND
WAS LARGELY DISCOUNTED. REGARDLESS...ALL MODELS SHOW THE SEASONAL
SUBTROPICAL RIDGE BECOMING DISPLACED SOUTH OF THE BAJA...AND
PERSISTENT STRONG WESTERLY FLOW PREVAILING THROUGH THE SOUTHWEST
CONUS...BRINGING THE 2012 MONSOON SEASON TO A CONCLUSION.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA...AND KSDL...

ONE CONCENTRATED LINE OF SHOWERS AND THUNDERSTORMS DROPPING OUT OF
THE NORTH VALLEY WILL BRING AT LEAST VICINITY THUNDER ACTIVITY TO
KSDL AND POTENTIALLY KPHX FOR THE NEXT TWO HOURS OR SO BEFORE
DISSIPATING INTO THE DRYING ATMOSPHERE ACROSS CENTRAL ARIZONA. BULK
OF THE SHOWER/STORM LINE CURRENTLY DRAPED ACROSS THE WEST SIDE OF
PHOENIX...MORE LIKELY GENERATING BREEZY NORTHERLY OUTFLOW WINDS THAN
OBSERVED TS/RA FOR KIWA. CIGS POTENTIALLY DROPPING TO 6-7KFT WITH
THE SHOWERS. ISOLATED STORM ACTIVITY EXPECTED TO DIMINISH WITH
SUNSET...LEAVING SOME DEBRIS CLOUDINESS ACROSS THE REGION BEFORE
CLEARING OVERNIGHT.

SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...
EXPECT DRY CONDITIONS AND LIGHT WINDS NEXT 24 HOURS. FEW-SCT CU
DECKS THRU ABOUT 02Z TONIGHT...BASES AOA 5K FEET. NO AVIATION
CONCERNS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...
HIGH PRESSURE WILL DOMINATE THE WEATHER PATTERN THROUGH THE
PERIOD...AND DUE TO THE HIGH BEING CENTERED TO OUR SOUTH...FLOW
ALOFT WILL FAVOR THE NORTH TO WEST AND DRIER AIR WILL GRADUALLY
SPREAD INTO THE AREA. MINIMUM HUMIDITIES SATURDAY WILL RANGE FROM
THE UPPER TEENS TO MID 20S...LOWERING INTO THE LOW TO MID TEENS BY
THE MIDDLE OF NEXT WEEK. GOOD OR VERY GOOD OVERNIGHT RECOVERY IS
EXPECTED SATURDAY NIGHT...BECOMING FAIR TO GOOD BY MIDWEEK. WINDS
WILL BE RELATIVELY LIGHT EACH DAY...FAVORING NORMAL DIURNAL PATTERNS
INCLUDING WEST WINDS DURING THE AFTERNOON AND EVENING HOURS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...NOLTE
PREVIOUS DISCUSSION...DG/MO
AVIATION...NOLTE/CB
FIRE WEATHER...CB
Hazardous weather outlook, Sep 12, 4:19 AM MST, 14 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
419 AM MST WED SEP 12 2012

AZZ022-023-027-028-131130-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
419 AM MST WED SEP 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON.
BRIEF HEAVY DOWNPOURS...GUSTY WINDS...AND OCCASIONAL CLOUD TO
GROUND LIGHTNING WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ020-021-025-026-CAZ030>033-131130-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
419 AM MST WED SEP 12 2012 /419 AM PDT WED SEP 12 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ024-131130-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
419 AM MST WED SEP 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING.
BRIEF HEAVY RAINFALL...GUSTY WINDS...AND FREQUENT CLOUD TO GROUND
LIGHTNING WILL ACCOMPANY THE MOST INTENSE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON AND
EVENING. BRIEF HEAVY RAINFALL...GUSTY WINDS...AND OCCASIONAL CLOUD
TO GROUND LIGHTNING WILL ACCOMPANY THE MOST INTENSE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

Nearby

Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.